Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diagnosed with hypothyroid. Getting depressed and hair fall. What can I do to get cured?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1476 Questions
Hi Doctor,

I am 23 years female and have been diagnosed of Hypothyroid. For the past 1-2 years I have been on tablets for menstrual and thyroid issues. For the past few months I am consuming thyronorm and gloconorm sr 500 and everything went on well. Recently I had my thyroid tests done and TSH level show 1.97. After being on medication, I recently started getting monthly menstruation. Due to my BPO work schedule I wont be able to take my tablets sometimes on time.

For the past 1 month I am experiencing severe hair loss and thinning of hair and body itching. I can also feel some kind of scars or boils to be appearing over my head.

I am seriously scared about my health condition and that I may lose most of my hair one day. My doctor gave another tablet for hair loss recently.

Could you please help me with this problem as I am very much depressed about the same and do not feel strong enough even if my parents and sister say that once Thyroid comes to normal, everything will be fine. I seriously need your help and advise on this as I am getting into depression. What can I do to stop my hair loss and itchiness which is also my major concern. Please help me :-(

Also please suggest me a diet plan to get my thyroid condition to normal. I want to lead a normal and healthy life for which I need your support and advise. I believe in you and seriously need your help at this point in time of my life.

Posted Fri, 12 Oct 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 22 hours later
I perused your attached reports. The TSH was around 10 in 2011. It is quite likely you have permanent hypothyroidism ie an underactive thyroid. The most recent TSH in 2012 I see is 1.97. However I dont the exact date of that result. because if you are reporting these symptoms now and the TSH is even 2 mnths old then it is still possible that the TSH is off target again. If that is the case then your symptoms can be ascribed to the under-treated thyroid. But if the TSH comes back in the normal range ie 0.5 - 2 then your symptoms are not caused by the hypothyroidism. You would then need to see a dermatologist for your complaints pertaining to your hair and skin.

The best part of having hypothyroidism is that if you take your thyroid medication regularly and monitor the blood levels at regular intervals like 3-6 months then you are as good as any other person without a thyroid problem.

You mentioned you may not be able to take the medication regularly with your BPO job schedule. That may make it challenging to regulate your thyroid in steady manner. Although it is ideal to take thyroid medication on an empty stomach 1 hour before a major meal or 2 hours after a major meal, some studies have shown it is ok to take it with food because over time stable blood levels are attained in the body. So if you are unable to remember to take the thyroid pill at more or less the same time every day, feel free to take it whenever you remember to do so, during the day or night, if you have forgotten to take it at the usual time that day.

Regarding supplements to boost your thyroid, nothing other than the thyroid medication is needed.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor